MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH SF; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134702
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Cardiac Tamponade (2226)
Date of Event 04/24/2026
Type of Reportable Event Death
Additional Manufacturer Narrative
D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.The bwi product analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Event or Problem Description
It was reported that a male patient who underwent an ablation procedure for atrial fibrillation with a thermocool smart touch sf catheter experienced a cardiac tamponade requiring pericardiocentesis.After the ablation phase of the procedure, the physician checked for any pericardial effusion and was able to confirm one using intracardiac echocardiography and noting a drop in the patient's blood pressure.As a result, a pericardiocentesis was performed.Sometime after the intervention occurred, the patient expired.Per the physician, the harm may have occurred late in the procedure while ablating the cavotricuspid isthmus line with the smart touch catheter.No steam pops were noted during the case.
 
Additional Manufacturer Narrative
On 25-may-2026, the product investigation was completed.D4 lot number was updated to 31828472l d4 primary udi number has been updated to: (b)(4).It was reported that a male patient who underwent an ablation procedure for atrial fibrillation with a thermocool smart touch sf catheter experienced a cardiac tamponade requiring pericardiocentesis.After the ablation phase of the procedure, the physician checked for any pericardial effusion, and was able to confirm one using intracardiac echocardiography and noting a drop in the patient's blood pressure.As a result, a pericardiocentesis was performed.Sometime after the intervention occurred, the patient expired.Device evaluation details: the device was returned to johnson & johnson medtech (j&j medtech) for evaluation.Following j&j medtech procedures, a visual inspection and revision of all device features were performed.Visual inspection revealed no damage or anomalies on the device.The device was connected to carto 3 system and an ablation cycle was performed, no force, magnetic, noise, temperature or impedance issues were found.Additionally, device was deflected and irrigated during the test and no issues were observed.A manufacturing record evaluation was performed for the finished device 31828472l number, and no internal actions related to the reported complaint condition were identified.No malfunction was observed during the product analysis.The root cause of the adverse event remains unknown.The instructions for use (ifu) states the following recommendations: when using the catheter with conventional systems (such as fluoroscopy or intracardiac echocardiography), with the carto¿ 3 system, careful catheter manipulation must be performed in order to avoid cardiac damage, perforation, or tamponade.Catheter advancement should be done under direct imaging guidance.Do not use excessive force to advance or withdraw the catheter when resistance is encountered.The firmness of the braided tip dictates that care must be taken to prevent perforation of the heart.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.The manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH SF
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key25234609
Report Number2029046-2026-01632
Device Sequence Number16041665
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)290127(10)31828472L
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/11/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134702
Device Lot Number31828472L
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/18/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/24/2026
Supplement Date Received by Manufacturer05/25/2026
Initial Report FDA Received Date05/20/2026
Supplement Report FDA Received Date06/11/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/28/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Death; Life Threatening;
Patient Age73 YR
Patient SexMale